Alert archive / Hawaii / Wind Advisories in 2011
Wind Advisory 16, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at May 24, 2011, 3:30 PM HST for Kalawao County, Hawaii. It took effect at May 25, 2011, 6:00 AM HST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2011, 3:30 PM HST (01:30 UTC)
- In effect from
- May 25, 2011, 6:00 AM HST
- Expired
- May 26, 2011, 3:00 PM HST
- In force
- 33 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
692 WWHW70 PHFO 250130 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST TUE MAY 24 2011 ...STRONG WINDS EXPECTED AT HALEAKALA SUMMIT... .A DEEP LAYERED HIGH PRESSURE SYSTEM NORTH OF HAWAII WILL PRODUCE A TIGHT PRESSURE GRADIENT ACROSS THE STATE AND CAUSE STRONG WINDS NEAR THE SUMMIT. HIZ022-251430- /O.NEW.PHFO.WI.Y.0016.110525T1600Z-110526T1600Z/ HALEAKALA SUMMIT- 330 PM HST TUE MAY 24 2011 ...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM HST THURSDAY. WINDS NEAR THE HALEAKALA SUMMIT WILL REACH SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ FOSTER
4 follow-up statements
255 WWHW70 PHFO 251334 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST WED MAY 25 2011 ...STRONG WINDS EXPECTED AT HALEAKALA SUMMIT... .HIGH PRESSURE NORTH OF HAWAII WILL BRING STRONGER WINDS TO THE HALEAKALA SUMMIT. HIZ022-260245- /O.CON.PHFO.WI.Y.0016.110525T1600Z-110526T1600Z/ HALEAKALA SUMMIT- 334 AM HST WED MAY 25 2011 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST THURSDAY. WINDS NEAR THE HALEAKALA SUMMIT WILL REACH SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MORRISON
062 WWHW70 PHFO 260136 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST WED MAY 25 2011 HIZ022-261445- /O.CON.PHFO.WI.Y.0016.000000T0000Z-110526T1600Z/ HALEAKALA SUMMIT- 336 PM HST WED MAY 25 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. EAST WINDS OF 25 TO 35 MPH WILL CONTINUE ACROSS HALEAKALA SUMMIT THROUGH TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ WROE
610 WWHW70 PHFO 261341 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 AM HST THU MAY 26 2011 HIZ022-270245- /O.EXT.PHFO.WI.Y.0016.000000T0000Z-110527T1600Z/ HALEAKALA SUMMIT- 341 AM HST THU MAY 26 2011 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... THE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY. EAST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS WILL CONTINUE ACROSS HALEAKALA SUMMIT TODAY THROUGH TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
795 WWHW70 PHFO 270100 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 300 PM HST THU MAY 26 2011 HIZ022-270200- /O.CAN.PHFO.WI.Y.0016.000000T0000Z-110527T1600Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 300 PM HST THU MAY 26 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE WEAKENED TO BELOW ADVISORY LEVELS AT THE HALEAKALA SUMMIT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 24, 10:00 AM HST, 5 hours 30 minutes earlier.
Area forecast discussion, May 24, 10:00 AM HST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST TUE MAY 24 2011 .SYNOPSIS... BREEZY TRADE WINDS WILL CONTINUE THROUGH THE WEEK WITH A SLIGHT WEAKENING THIS WEEKEND. THE TRADES WILL BRING SHOWERS THAT WILL FOCUS OVER WINDWARD AND MAUKA AREAS...ESPECIALLY DURING NIGHTS AND MORNINGS...AND WITH A FEW OF THE SHOWERS REACHING LEEWARD LOCATIONS OF THE SMALLER ISLANDS. THE LEEWARD SIDE OF THE BIG ISLAND WILL SEE AFTERNOON CLOUDS WITH SOME SHOWERS. && .DISCUSSION... A FLAT 1031 MB SURFACE HIGH 850 MILES NORTH OF THE STATE IS USHERING FRESH TO LOCALLY STRONG TRADE WINDS ACROSS THE HAWAIIAN ISLANDS TODAY. THIS HIGH WILL REMAIN NEARLY IN PLACE FOR THE NEXT FEW DAYS AND THEN VERY SLOWLY PROPAGATING EASTWARD FRIDAY THROUGH SUNDAY. WE EXPECT ONLY SUBTLE INCREASES AND DECREASES IN WIND SPEEDS AS THE GRADIENT ACROSS THE AREA WILL NOT CHANGE MUCH. THE HIGHEST WINDS OVER THE NEXT WEEK WILL ACTUALLY BEGIN TONIGHT GO THROUGH THURSDAY AS THERE IS A SMALL SOUTHERLY PUSH FROM THE HIGH TO THE NORTH. THE WINDS WILL THEN WEAKEN SLIGHTLY FRIDAY THROUGH THE MONDAY AS THE HIGH BEGINS TO TRANSITION TO THE EAST...THEN EVENTUALLY STRENGTHENING AGAIN NEXT TUESDAY. ALOFT...SUBSIDENCE SUPPLIED BY A PERSISTENT MID-LEVEL RIDGE NORTH OF THE ISLANDS WILL KEEP A LID ON THE TRADE SHOWERS AND LIMIT THEM TO THE LOWEST 8000 FT OF THE ATMOSPHERE. THIS RIDGE WILL MAINTAIN THE SURFACE RIDGING TO THE NORTH...AND ALLOW FOR A DEEP LAYER OF TRADE WINDS WHICH WILL ALLOW FOR STRONG WINDS AROUND THE HALEAKALA SUMMIT OVER THE NEXT COUPLE OF DAYS. WINDS AT THE SUMMIT HAVE EASED FOR NOW...BUT THEY ARE FORECAST TO APPROACH ADVISORY SPEEDS TONIGHT...AND REMAIN ELEVATED THROUGH THURSDAY. CURRENT SATELLITE SHOWS TYPICAL TRADE CLOUD BUILD UPS ALONG THE WINDWARD SLOPES OF ALL THE ISLANDS THIS MORNING. SHOWER COVERAGE ON RADAR IS ISOLATED AND MOSTLY WINDWARD AREAS. A STRONG DIURNAL PATTERN WITH RESPECT TO CLOUD AND SHOWER COVERAGE WILL CONTINUE THROUGH THE FORECAST PERIOD...WITH TRADE SHOWERS MOST ACTIVE DURING NIGHTS AND MORNINGS...AND LEAST ACTIVE IN THE MID-AFTERNOONS. CLOUD COVER AND RAINFALL DISTRIBUTION MAXIMUMS WILL FOCUS WINDWARD AND MOUNTAIN LOCATIONS WITH THE BREEZY TRADES CARRYING A FEW SHOWERS ONTO LEEWARD SIDES OF THE SMALLER ISLANDS. THE LEEWARD BIG ISLAND WILL SEE AFTERNOON CLOUDS AND SHOWERS THAT WILL GENERALLY CLEAR OVERNIGHT. ATMOSPHERIC MOISTURE WILL PERSIST A LITTLE BELOW NORMAL THROUGHOUT THE FORECAST PERIOD AND SO OVERALL RAINFALL SHOULD FOLLOW SUIT. && .AVIATION... RAOBS FROM HILO AND LIHUE AND ACARS SOUNDINGS OUT OF HONOLULU SHOW THE SUBSIDENCE INVERSION HAS STRENGTHENED AND LOWERED OVER THE PAST 24 HOURS. STRONG TRADE WINDS REMAIN IN PLACE...WITH 25-30 KNOT WINDS IN THE BOUNDARY LAYER ALSO APPARENT ON RADAR VAD WIND PROFILES. WINDS THIS STRONG ARE CONDUCIVE TO MODERATE LOW-LEVEL TURBULENCE IN THE LEE OF THE MOUNTAINS...AND THE STRENGTHENING/LOWERING INVERSION WILL ENHANCE THE TURBULENCE POTENTIAL. AIRMET TANGO FOR MODERATE LOW-LEVEL TURBULENCE REMAINS IN EFFECT...AND WILL LIKELY REMAIN UP THROUGH MUCH OF THE WEEK. && .MARINE... A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR THE WINDIER MARINE ZONES AROUND THE BIG ISLAND AND MAUI COUNTY...AND HAS BEEN EXPANDED TO INCLUDE THE KAIWI CHANNEL THIS MORNING. SOME INDICATIONS FROM GLOBAL MODELS THAT A SUBTLE TIGHTENING OF THE LOW LEVEL GRADIENT WILL OCCUR FROM EARLY WEDNESDAY MORNING THROUGH THURSDAY...LEADING TO SLIGHTLY STRONGER TRADE WINDS...WHICH COULD REQUIRE MORE ZONES TO BE ADDED TO THE SCA. THE WIND WAVES ALONE WILL STAY BELOW 10 FEET...BUT COMBINED WITH THE MODERATE/LARGE SOUTH SWELL BUILDING TODAY MAY ALSO PUSH SEAS ABOVE THIS THRESHOLD FOR AREAS EXPOSED TO BOTH ELEMENTS. THE ZONES CURRENTLY NOT IN THE SCA ARE NOT LIKELY TO GET SCA WINDS/SEAS UNTIL THIS EVENING...SO WILL CONTINUE TO MONITOR BUOYS...WIND OBSERVATIONS AND SCATTEROMETER DATA TODAY AND MAKE A DECISION IN THE AFTERNOON FORECAST PACKAGE. AS MENTIONED...AN EXTENDED PERIOD OF ELEVATED SOUTHERLY SWELLS IS EXPECTED FROM TODAY THROUGH FRIDAY...WITH PEAK SURF HEIGHTS EXPECTED TO BE ABOVE HIGH SURF ADVISORY LEVELS. AN ADVISORY FOR SOUTH FACING SHORES IS IN EFFECT FOR ALL ISLANDS...AND CURRENTLY EXTENDS THROUGH THE DAY ON WEDNESDAY. A NEW PULSE OF SWELL IS EXPECTED THEN...AND DEPENDING ON BUOY AND SURF OBSERVATIONS...THE ADVISORY MAY NEED TO BE EXTENDED. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR SOUTH FACING SHORES OF ALL ISLANDS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAIWI CHANNEL- MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...FOSTER AVIATION...BRAVENDER
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.